Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Binghamton, NY

January 18, 2006Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jan 18, 2006, 7:27 AM EST for Wyoming County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2006, 7:27 AM EST (12:27 UTC)
Expired
Jan 18, 2006, 1:30 PM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Wyoming County, PA

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 914 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
914 m²/s²
0-3 km storm-relative helicity
1249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 181229
FFWBGM
PAC131-181830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 AM EST WED JAN 18 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 130 PM EST

* AT 725 AM EST...VERY HEAVY RAIN WAS REPORTED IN WYOMING COUNTY.    
  RAIN GAUGE REPORTS AND RADAR ESTIMATES INDICATE THAT 1.0 TO 1.5    
  INCHES OF RAIN HAS ALREADY FALLEN IN CENTRAL AND WESTERN SECTIONS  
  OF THE COUNTY.  ADDITIONAL HEAVY RAIN IS LIKELY THROUGH AT LEAST 9 
  PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUNKHANNOCK...OSTERHOUT...NOXEN...NICHOLSON...MESHOPPEN...
  MEHOOPANY...LOVELTON...LAKE CAREY...LACEYVILLE...KASSON BROOK...
  FORKSTON...FALLS...EVANS FALLS AND BEAUMONT.

LAT...LON 4164 7575 4141 7585 4138 7601 4137 7627
      4153 7624 4166 7618

$$

MJ
1 follow-up statement
000 
WGUS71 KBGM 181619
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1117 AM EST WED JAN 18 2006

PAC131-181627-
WYOMING PA-
1117 AM EST WED JAN 18 2006

...THE FLASH FLOOD WARNING FOR WYOMING COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND ANY LIGHT RAIN WILL CHANGE TO SNOW 
THIS AFTERNOON.  ANY STREAMS AND CREEKS THAT ARE NEAR OR OVER 
BANKFULL WILL BEGIN TO RECEDE THIS AFTERNOON.  THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.


LAT...LON 4164 7575 4141 7585 4138 7601 4137 7627
      4153 7624 4166 7618

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 5:45 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 18, 5:45 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 AM EST WED JAN 18 2006

.SHORT TERM (TODAY - THURSDAY)...
THIS UPDATE IS TO REMOVE ALL MENTION OF FREEZING RAIN IN THE FAR
NORTHEAST AND ALLOW FOR THE EXPIRATION OF ANY ADVISORIES TO THIS
END.  ALSO...STRONG SOUTHERLY FLOW HAS PUSHED THE TEMPERATURES
UPWARD DRAMATICALLY THIS MORNING ACROSS NORTHEAST PA...AND INTO
PARTS OF NYS SOUTHERN TIER.  SOME AREAS FROM WILKES-BARRE SOUTHWARD
ARE ALREADY WELL INTO THE 60S AND CONTINUING TO RISE...WITH DEW
POINTS IN THE MID 50S  OBVIOUSLY...THE NEAR-TERM TEMPERATURE AND
DEW POINT GRIDS WERE BUMPED UPWARD SIGNIFICANTLY...ALONG WITH SOME
TWEAKING OF THE WINDS.  ALL ELSE LEFT ALONE FOR NOW.

MAIN CONCERN TODAY IS HEAVY RAIN POTENTIAL.  DEEP SOUTHERLY FLOW AND
STRONG DYNAMIC FORCING WILL COMBINE TO PRODUCE WIDESPREAD 1+
RAINS...MOSTLY THIS MORNING.  FLOOD WATCH CONTINUES.  SMALL STREAM
RUNOFF PROBLEMS ARE LIKELY...IN ADDITION TO MINOR MAIN STEM RIVER
FLOODING.  RAIN TAPERS OFF TO SNOW SHOWERS LATE IN THE DAY...AS
COLDER AIR COMES IN BEHIND A SHARP FRONTAL PASSAGE.

IT SHOULD ALSO TURN FAIRLY WINDY TODAY.  IN FACT...STRONG SOUTHERLY
WINDS HAVE ALREADY BEEN OBSERVED EARLY THIS MORNING OVER THE HIGHER
TERRAIN OF NORTHEAST PA.  THERE SHOULD QUITE A GRADIENT IN WIND
SPEEDS THIS MORNING...AS A SURFACE-BASED INVERSION PROTECTS THE
VALLEYS...WHILE THE HILLTOPS BLOW MUCH HARDER.  WINDS SHOULD BECOME
MORE WIDESPREAD THIS AFTERNOON...ONCE THE COLDER AIR COMES IN AND
WIPES OUT THE AFOREMENTIONED INVERSION.

THINGS SHOULD CALM DOWN CONSIDERABLY LATE TONIGHT AND THURSDAY...AS
A RIDGE OF HIGH PRESSURE SLIDES TOWARDS THE REGION.  -MJ

&&

.AVIATION (18/06Z - 19/06Z)...
LIGHT FREEZING RAIN OR UP STILL BEING REPORTED AT ITH AND UCA. THIS
WILL CHANGE TO RAIN AS THE TEMPERATURE RISES FURTHER WITH WAA AND
STRONG SE WINDS. RAIN EVERYWHERE ELSE. THE RAIN WILL BE HEAVY AT
TIMES THIS MORNING.

CONDITIONS VARY FROM VFR AT UCA TO MVFR MOST OTHER TAF SITES. BGM
AND ITH HAVE IFR CIGS WITH THEIR HIGHER ELEVATED SITES. CIGS AND
VSBYS TO LOWER TO IFR AT TIMES THIS MORNING ALL SITES.

EAST TO SE WINDS AT 10 TO 20 KTS WITH HIGHER GUSTS WILL INCREASE
FURTHER AND SHIFT TO THE SW BY 16Z. COLD FRONT WILL SHIFT WINDS
FURTHER TO W THIS AFTN. WITH THE FROPA CIGS WILL START TO RISE AS
THE  RAIN TAPERS OFF AND POSSIBLY CHANGES TO SNOW BEFORE ENDING.
WITH STRONG...45 KTS...LOW LEVEL JET AND ALSO TURNING WITH HEIGHT
LLWS LIKELY. INCLUDED LLWS IN ALL TAFS.  -TAC

&&

.LONG TERM (THU NIGHT - TUESDAY)...
THURSDAY NIGHT SHOULD BE DRY WITH WEAK SFC TROF REMAINING FAR ENOUGH
WEST THROUGH 12Z FRIDAY. WEAK SFC TROF VCNTY OF CWA ON FRIDAY WITH
CHC POPS FOR RAIN/SNOW SHOWERS FRIDAY MORNING THEN JUST RAIN SHOWERS
DURING THE AFTERNOON. ACROSS FAR SE ZONES KEPT POPS BELOW THRESHOLD.

ANOTHER SYSTEM WILL TRACK FROM THE MID WEST ON SATURDAY MORNING
ACROSS THE SAINT LAWRENCE VALLEY REGION TO NORTHERN NEW ENGLAND BY
SUNDAY MORNING. BULK OF PRECIP FROM THIS SYSTEM WILL BE RAIN WITH
SNOW SHOWERS ON BACK SIDE SATURDAY NIGHT.

REST OF EXTENDED PERIOD LOOKS QUIET WITH SFC HIGH PRESSURE OVER THE
EASTERN US AND SOUTHWEST UPPER LEVEL FLOW KEEPING TEMPS MILD.  -RRM

&&

.HYDROLOGY...
SHORT DURATION HEAVY RAINFALL (NEAR 1 IN ABOUT 6 HOURS) SHOULD
PRODUCE SOME POOR DRAINAGE AREA FLOODING...AND POSSIBLE RUNOFF
PROBLEMS ON THE SMALLER TRIBUTARIES THIS MORNING INTO THE EARLY
AFTERNOON.  A FEW SELECT POINTS ON THE UPPER SUSQUEHANNA AND UPPER
DELAWARE MAIN STEM RIVERS (MOSTLY QUICK RESPONDERS / HEADWATER
LOCALES) ARE FORECAST TO EXPERIENCE MINOR FLOODING THIS AFTERNOON OR
TONIGHT.  -MJ

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WINTER WEATHER ADVISORY UNTIL 5 AM TODAY FOR ONEIDA AND OTSEGO
COUNTIES.
FLOOD WATCH UNTIL 6 PM TODAY FOR ALL ZONES.
WIND ADVISORY UNTIL 9 PM TODAY FOR ALL ZONES.
.PA...FLOOD WATCH UNTIL 6 PM TODAY FOR ALL ZONES.
WIND ADVISORY UNTIL 9 PM TODAY FOR ALL ZONES.

&&
Hazardous weather outlook, Jan 18, 5:12 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 AM EST WED JAN 18 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191013-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
512 AM EST WED JAN 18 2006

.DAY ONE...REST OF TODAY AND TONIGHT

HEAVY RAIN IS EXPECTED TODAY...AND A FLOOD WATCH REMAINS IN
EFFECT. PLEASE REFER TO THE LATEST ALBFFABGM STATEMENT FOR SPECIFIC
DETAILS.

IT WILL BECOME QUITE WINDY TODAY AND THIS EVENING...AND A WIND
ADVISORY HAS BEEN ISSUED.  PLEASE REFER TO THE LATEST ALBNPWBGM
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF HEAVY RAIN...
FLOODING...OR HIGH WINDS TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:51 AM ESTWind AdvisoryBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more6 hr
Jan 18, 6:27 AM ESTFlash Flood WarningBGMBradford6 hr
Jan 18, 7:38 AM ESTFlash Flood WarningBGMSusquehanna6 hr
Jan 18, 7:55 AM ESTFlash Flood WarningBGMLuzerne6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.